Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 4:21 PM CST for Chilton County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 4:21 PM CST (22:21 UTC)
- Expired
- Mar 1, 2017, 5:03 PM CST
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 28 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 4:40 PM CST | TSTM WND DMG | Thorsby, AL | SECTION OF WOODEN YARD FENCE PANELS AND POSTS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 3:43 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
764
WUUS54 KBMX 012221
SVRBMX
ALC021-012315-
/O.NEW.KBMX.SV.W.0038.170301T2221Z-170301T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
421 PM CST WED MAR 1 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Chilton County in Alabama...
* Until 515 PM CST
* At 421 PM CST, a severe thunderstorm was located over Talladega
National Forest, or 9 miles southeast of Centreville, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clanton, Jemison, Thorsby, Mitchell Lake, Chilton County Motor
Sports Park, Gap Of The Mountain, Lay Lake Dam, Lay Lake, Lomax,
Campbell, Waxahatchee Creek and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3299 8688 3303 8658 3302 8656 3303 8654
3302 8652 3300 8652 3299 8651 3297 8652
3293 8651 3291 8650 3291 8649 3287 8648
3287 8688
TIME...MOT...LOC 2221Z 266DEG 33KT 3291 8699
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
720
WWUS54 KBMX 012236
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
436 PM CST WED MAR 1 2017
ALC021-012315-
/O.CON.KBMX.SV.W.0038.000000T0000Z-170301T2315Z/
Chilton AL-
436 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHEASTERN CHILTON COUNTY...
At 436 PM CST, a severe thunderstorm was located near Chilton County
Motor Sports Park, or near Jemison, moving east at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Clanton, Jemison, Thorsby, Mitchell Lake, Chilton County Motor Sports
Park, Gap Of The Mountain, Lay Lake Dam, Lay Lake, Lomax, Campbell,
Waxahatchee Creek and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3299 8688 3303 8658 3302 8656 3303 8654
3302 8652 3300 8652 3299 8651 3297 8652
3293 8651 3291 8650 3291 8649 3287 8648
3287 8688
TIME...MOT...LOC 2236Z 266DEG 33KT 3292 8682
HAIL...1.50IN
WIND...70MPH
$$
87/GRANTHAM667
WWUS54 KBMX 012251
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
451 PM CST WED MAR 1 2017
ALC021-012315-
/O.CON.KBMX.SV.W.0038.000000T0000Z-170301T2315Z/
Chilton AL-
451 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHEASTERN CHILTON COUNTY...
At 451 PM CST, a severe thunderstorm was located over Gap Of The
Mountain, or near Clanton, moving east at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Clanton, Mitchell Lake, Gap Of The Mountain, Lay Lake Dam, Lay Lake,
Lomax, Waxahatchee Creek and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3287 8667 3301 8668 3303 8658 3302 8656
3303 8654 3302 8652 3300 8652 3299 8651
3297 8652 3293 8651 3291 8650 3291 8649
3287 8648
TIME...MOT...LOC 2251Z 265DEG 36KT 3293 8659
HAIL...1.50IN
WIND...70MPH
$$
87/GRANTHAM379
WWUS54 KBMX 012303
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
503 PM CST WED MAR 1 2017
ALC021-012313-
/O.CAN.KBMX.SV.W.0038.000000T0000Z-170301T2315Z/
Chilton AL-
503 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHILTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CST for
east central Alabama.
LAT...LON 3287 8667 3301 8668 3303 8658 3302 8656
3303 8654 3302 8652 3300 8652 3299 8651
3297 8652 3293 8651 3291 8650 3291 8649
3287 8648
TIME...MOT...LOC 2301Z 266DEG 33KT 3294 8646
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:07 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 1, 3:07 PM CST, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 307 PM CST Wed Mar 1 2017 .SHORT TERM... Tonight. A narrow band of thunderstorms across northwest Alabama will continue to track southeast this afternoon and evening. The primary threat with these storms has been large hail, due to decent mid level lapse rates and mid level rotation within some of the stronger storms. With surface temperatures in the upper 70s to lower 80s and surface dewpoints in the 60s, the air mass is moderately unstable with CAPE values near 1000 j/kg. Despite strong low level shear, directional shear is not favorable for tornadic storms, and tornado threat is very low at this time. Even though the cold front is not far behind the line of convection, temperatures do not drop very much behind the front. The air mass does dry out quickly with surface dewpoints already in the 40s across northeast Mississippi. The line of convection will be just north of the I-85 corridor by 6 pm and likely out of our southeast counties by 9 pm. Clearing and much cooler overnight with lows in the 40s. 58/rose .LONG TERM... Thursday through Tuesday. A large dome of high pressure will build across Central Conus on Thursday behind the front with decent cold air advection/northerly flow around it into Alabama. This will be reinforced by northwest flow aloft to help bring some Canadian air down into Conus Thursday. With that said, we can expect lows in the 30s for both Thursday and Friday nights. Some areas will likely dip below freezing on Friday night as the large 1032-1037 mb surface ridge slowly shifts into the eastern 1/3 of Conus. Guidance continues to moderate our airmass starting Saturday as the surface ridge moves to the Atlantic Seaboard by Saturday night. Cold air advection gets cut off and the flow turns back around to receive warmer moist air off of the gulf. Sunday looks to be our transition day with milder temperatures and slowly rising dew points as southerly winds return. Low rain chance return by Sunday night in the northwest with rain chances increasing on Monday into Tuesday as another front approaches. I remain with only 30-40 % chance pops for this next system as there are still some disagreements in solutions on timing. The front may be through by early Tuesday but will leave in some low pops for Tuesday/Tuesday evening with it being far out and only a low confidence on timing overall. Will refine with future runs. 08 && .AVIATION... 18Z TAF Discussion. A cold front will approach the area from the northwest this afternoon and will result in windy conditions at times from the south and southwest with increasing coverage of shower and thunderstorm activity. Expect windy conditions to persist after FROPA as a northwest wind develops. CIG's will gradually improve overnight with VFR conditions expected on Thursday. 05 && .FIRE WEATHER... A pre-frontal band of thunderstorms will track southeast across Central Alabama this afternoon and evening. A few of these thunderstorms could become strong to severe. Much cooler and drier conditions are expected for Thursday and Friday. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 40 58 34 56 31 / 20 0 0 0 0 Anniston 42 59 35 58 32 / 50 0 0 0 0 Birmingham 42 60 36 58 34 / 20 0 0 0 0 Tuscaloosa 41 62 37 61 35 / 10 0 0 0 0 Calera 42 61 37 60 35 / 30 0 0 0 0 Auburn 46 61 37 61 36 / 80 0 0 0 0 Montgomery 49 64 39 64 36 / 80 0 0 0 0 Troy 49 63 37 64 35 / 80 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1041 AM CST Wed Mar 1 2017 ALZ011>015-017>050-021945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1041 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be likely between 12 Noon and 10 PM today as a cold front moves through the region. There is an elevated threat of damaging winds along and north of a line from Geiger, to Thorsby, to Wedowee, where isolated tornadoes and large hail will also be possible. For the rest of Central Alabama, there will be a limited threat of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be likely this afternoon and evening.
In the hours before
Special weather statement, Mar 1, 3:48 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CST WED MAR 1 2017
ALZ015-023-024-012230-
Walker AL-Jefferson AL-Tuscaloosa AL-
348 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...
NORTHEASTERN TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 430
PM CST...
At 348 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Berry to near Lake Lurleen
State Park. Movement was east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Fultondale,
Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Lake View,
Sylvan Springs, Mulga, Maytown, North Johns, Bull City, Edgewater,
Ensley, Forestdale and Splash Adventure.
LAT...LON 3360 8747 3361 8732 3360 8681 3329 8700
3331 8764
TIME...MOT...LOC 2148Z 273DEG 44KT 3357 8761 3334 8774
87/GRANTHAMLocal storm report, Mar 1, 3:56 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 W HAVANA 32.89N 87.68W
03/01/2017 HALE AL EMERGENCY MNGR
TREES DOWNED.
&&
GMSLocal storm report, Mar 1, 3:58 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 1 NNW HAVANA 32.91N 87.63W
03/01/2017 HALE AL EMERGENCY MNGR
TREES DOWNED IN A FEW AREAS.
&&
GMSSpecial weather statement, Mar 1, 4:00 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
400 PM CST WED MAR 1 2017
ALZ026-012245-
St. Clair AL-
400 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
445 PM CST...
At 359 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Inland Lake to Center Point. Movement was
east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Moody, Springville, Odenville, Margaret, Argo, Ashville, Riverside,
Ragland, Branchville, Neely Henry Lake, Logan Martin Lake, Whitney
Junction, St. Clair Springs, Wattsville, Neely Henry Dam, Caldwell
and I 59 Rest Areas At Oneonta.
LAT...LON 3386 8610 3387 8607 3385 8605 3384 8607
3381 8607 3377 8605 3371 8614 3367 8615
3370 8618 3369 8620 3366 8617 3363 8617
3364 8653 3372 8653 3376 8654 3377 8658
3380 8656 3382 8643 3388 8635 3388 8611
TIME...MOT...LOC 2159Z 272DEG 40KT 3383 8648 3365 8667
87/GRANTHAMSpecial weather statement, Mar 1, 4:04 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
404 PM CST WED MAR 1 2017
ALZ030-031-012300-
Greene AL-Sumter AL-
404 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE AND CENTRAL
SUMTER COUNTIES UNTIL 500 PM CST...
At 404 PM CST, Doppler radar was tracking a strong thunderstorm near
Tamola, or near Lauderdale, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, York, Forkland, Epes, Boyd, The University Of West
Alabama, Duffys Bend, Bluffport, Thornhill, Coatopa, Dug Hill,
Tishabee, Old Mallard Airport, Belmont, Demopolis Lock And Dam,
McDowell, Payneville, Birdine and Lilita.
LAT...LON 3269 8837 3269 8779 3265 8779 3266 8774
3263 8775 3264 8780 3263 8781 3261 8780
3259 8774 3257 8776 3258 8777 3258 8779
3252 8782 3254 8782 3255 8784 3252 8785
3252 8791 3248 8795 3249 8840
TIME...MOT...LOC 2204Z 272DEG 40KT 3258 8842
87/GRANTHAMLocal storm report, Mar 1, 4:20 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 2 E RIDGEVILLE 34.06N 86.07W
03/01/2017 ETOWAH AL PUBLIC
A FEW TREES, POWER LINES DOWNED IN THE AREA.
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:06 PM CST | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Mar 1, 2:07 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 38 min |
| Mar 1, 2:09 PM CST | Special Weather Statement | BMX | Winston | 51 min |
| Mar 1, 2:15 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Mar 1, 2:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 53 min |
| Mar 1, 2:55 PM CST | Severe Thunderstorm Warning | BMX | Blount | 23 min |
| Mar 1, 3:22 PM CST | Special Weather Statement | BMX | Jefferson | 53 min |
| Mar 1, 3:28 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 1, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Hale | 31 min |
| Mar 1, 3:44 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 46 min |
| Mar 1, 3:48 PM CST | Special Weather Statement | BMX | Jefferson | 42 min |
| Mar 1, 3:55 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 34 min |
| Mar 1, 4:00 PM CST | Special Weather Statement | BMX | St. Clair | 45 min |
| Mar 1, 4:04 PM CST | Special Weather Statement | BMX | Sumter | 56 min |
| Mar 1, 4:12 PM CST | Severe Thunderstorm Warning | BMX | Hale | 48 min |
| Mar 1, 4:18 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 57 min |
| Mar 1, 4:31 PM CST | Special Weather Statement | BMX | Shelby | 29 min |
| Mar 1, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Perry | 37 min |
| Mar 1, 4:49 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 56 min |
| Mar 1, 5:02 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Mar 1, 5:51 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.